Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 130, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 30, 2011, 5:11 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 5:11 PM CDT (22:11 UTC)
- Expired
- Jul 30, 2011, 6:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Minneapolis radar (KMPX), 201 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:10 PM CDT | HAIL 1.75 | 1 Se Wrightstown, MN | SPOTTER OBSERVED GOLF BALL HAIL ON THE GROUND BEHIND PASSING STORM. TIME IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2252 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
397
WUUS53 KFGF 302211
SVRFGF
MNC111-159-302315-
/O.NEW.KFGF.SV.W.0130.110730T2211Z-110730T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
511 PM CDT SAT JUL 30 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHERN WADENA COUNTY IN CENTRAL MINNESOTA...
* UNTIL 615 PM CDT
* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
WEST OF DEER CREEK...OR 32 MILES EAST OF FERGUS FALLS...MOVING TO
THE EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DEER CREEK AROUND 520 PM CDT.
BLUFFTON AND ALMORA AROUND 525 PM CDT.
WADENA AND PARKERS PRAIRIE AROUND 535 PM CDT.
WRIGHTSTOWN AROUND 540 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE VERNDALE...ALDRICH AND STAPLES AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4636 9473 4636 9514 4611 9514 4610 9515
4610 9527 4610 9536 4635 9581 4657 9550
4652 9477 4640 9477 4638 9472
TIME...MOT...LOC 2211Z 291DEG 22KT 4640 9540
WIND...HAIL 60MPH 1.00IN
$$
SPEICHER1 follow-up statement
453
WWUS53 KFGF 302251
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
551 PM CDT SAT JUL 30 2011
MNC159-302300-
/O.CAN.KFGF.SV.W.0130.000000T0000Z-110730T2315Z/
WADENA MN-
551 PM CDT SAT JUL 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WADENA COUNTY IN
CENTRAL MINNESOTA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4631 9567 4651 9541 4636 9513 4636 9514
4611 9514 4610 9515 4610 9536
TIME...MOT...LOC 2250Z 309DEG 29KT 4624 9526
$$
MNC111-302315-
/O.CON.KFGF.SV.W.0130.000000T0000Z-110730T2315Z/
OTTER TAIL MN-
551 PM CDT SAT JUL 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 615 PM CDT...
AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
EAST OF ALMORA...OR 37 MILES EAST OF FERGUS FALLS...MOVING TO THE
SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN OTTER TAIL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4631 9567 4651 9541 4636 9513 4636 9514
4611 9514 4610 9515 4610 9536
TIME...MOT...LOC 2250Z 309DEG 29KT 4624 9526
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:44 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 30, 2:44 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 244 PM CDT SAT JUL 30 2011 .SHORT TERM... MAIN QUESTION FOR THE SHORT TERM FORECAST WILL BE CONVECTIVE CHANCES. MODELS IN PRETTY GOOD AGREEMENT ON THE DETAILS SO WILL USE A MODEL BLEND. TONIGHT...SPC ISSUED SEVERE THUNDERSTORM WATCH 704 FOR PORTIONS OF EASTERN SD AND SOUTHERN MN JUST A LITTLE BIT AGO. NOT MUCH GOING ON ATTM IN THE WATCH AREA. BACK UP IN OUR NECK OF THE WOODS WE ARE WATCHING THE PROGRESS OF A COLD FRONT MOVING ACROSS ND. THIS IS THE POTENTIAL AREA FOR ADDITIONAL STORM DEVELOPMENT FOR A WHILE YET THROUGH THE LATE AFTERNOON/EARLY EVENING. THE COLD FRONT AS OF 19Z WAS ALONG A LINE FROM THE LAKE OF THE WOODS THRU KCKN AND DOWN TOWARDS MOBRIDGE SD. NOT THE BEST DEFINED COLD FRONT BUT THERE IS A LITTLE BIT OF A CUMULUS FIELD ACCOMPANYING IT. EARLIER CLOUD COVER ACROSS THE SOUTH HAS HELD TEMPS DOWN JUST A BIT AND DEW POINTS ARE RECOVERING FINALLY. SPC MESO PAGE IS SHOWING ABOUT 2500 J/KG OF SFC BASED CAPE ALONG THE COLD FRONT. SFC DEW POINTS GENERALLY IN THE 60S BUT ARE SEEING SOME DRIER DEW POINTS JUST TO THE NORTH AND NW OF THE FA WITH READINGS IN THE LOW 50S. SO STILL THINK BEST CHANCES FOR ANY TSTMS WILL BE BRIEFLY LATE THIS AFTERNOON INTO THE EARLY EVENING AND MAINLY EAST OF THE CURRENT COLD FRONTAL POSITION. EARLIER SPC DISCUSSION MENTIONED THAT THE ONE MISSING FACTOR MAY BE THE OVERALL DECREASING LARGE SCALE FORCING. EVEN ALONG THE COLD FRONT THE CONVERGENCE IS NOT GREAT WITH LIGHT WINDS OR LIGHT WESTERLY WINDS ALREADY IN PLACE. WILL JUST HAVE TO WATCH HOW THINGS PROGRESS THE NEXT FEW HOURS. SUN-TUE...CONVECTIVE CHANCES CONTINUE TO BE THE MAIN FOCUS THRU THIS TIME FRAME TOO. BASICALLY EXPECT 500MB HEIGHTS TO RISE SLIGHTLY TONIGHT INTO SUNDAY. WEAK SFC HIGH PRESSURE SHOULD KEEP WINDS ON SUN EITHER LIGHT OR WITH SOME MINOR RETURN FLOW IN THE WEST BY LATE AFTERNOON. SPC BASICALLY THINKING THAT THERE MAY BE SOME TSTM DEVELOPMENT ACROSS THE HIGHER TERRAIN OF THE CENTRAL/WESTERN DAKOTAS THAT MAY HOLD TOGETHER AS IT MOVES EAST THRU SUN LATE EVENING AND OVERNIGHT. THE 500MB FLOW THEN TURNS MORE ZONAL BY LATER MON INTO TUE. AT THE SFC ANOTHER BOUNDARY WILL MOVE THRU THE NORTHERN PLAINS LATER MON INTO MON NIGHT AND KEEP SOME CHANCES FOR TSTMS IN THE FORECAST. FINALLY BY TUE IT SHOULD DRY OUT AGAIN. .LONG TERM (TUE NIGHT-SAT)... GFS/ECMWF IN REASONABLE AGREEMENT...BOTH SHOWING THE UPPER RIDGE ANCHORED ACROSS THE SOUTHERN PLAINS MID WEEK INTO NEXT WEEKEND. A SERIES OF WAVES WILL MOVE ACROSS SOUTHERN CANADA IN NEAR ZONAL FLOW RESULTING IN PERIODS OF INCREASED SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE NORTHERN PLAINS. CONVECTION WILL BE DEPENDENT ON STRENGTH AND TIMING OF UPPER WAVES...SO WILL KEEP POPS 20 PERCENT OR LESS FOR NOW. NOT EXPECTING MUCH IN THE WAY OF FLUCTUATING TEMPERATURES WITH HIGHS IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE UPPER 50S TO LOWER 60S. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE SOUTHERN VALLEY INTO NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. ANY STORMS THAT DEVELOP COULD IMPACT KFAR...KBJI AND PERHAPS KTVF...BUT DUE TO COVERAGE AND TIMING UNCERTAINTY...WILL KEEP CURRENT TAFS DRY AND UPDATE AS NEEDED. OTHERWISE...EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS WITH WEST-SOUTHWEST WIND SHIFTING TO THE NORTH-NORTHWEST AFTER FRONTAL PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/ROGERS
Hazardous weather outlook, Jul 30, 5:27 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 527 AM CDT SAT JUL 30 2011 MNZ001-004>008-013>015-NDZ006>008-014>016-024-026>030-038-054- 311030- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH- 527 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH EARLY AFTERNOON OUT AHEAD OF A COLD FRONT WHICH WILL EXTEND NEAR A BEMIDJI TO FARGO LINE BY MID AFTERNOON. AN ISOLATED SEVERE STORM IS POSSIBLE UNTIL EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ002-003-009-016-017-022>024-027>032-040-NDZ039-049-052-053- 311030- NORMAN-CLAY-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT- RICHLAND- 527 AM CDT SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA THIS MORNING...AND THEN ARE EXPECTED TO DEVELOP AGAIN DURING THE MID TO LATE AFTERNOON AS A COLD FRONT MOVES THROUGH. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY. DTR
In the hours before
Local storm report, Jul 30, 11:35 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1135 AM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL HANKINSON 46.07N 96.89W
07/30/2011 E0.50 INCH RICHLAND ND TRAINED SPOTTER
HAIL OCCURRED WITH A PERIOD OF HEAVY RAIN THAT LASTED FOR
10 MINUTES.
&&
WBARRETTLocal storm report, Jul 30, 11:37 AM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1137 AM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 3 E SONORA 46.07N 96.68W
07/30/2011 E0.75 INCH RICHLAND ND PUBLIC
1110 AM HAIL 4 W BLACKMER 45.98N 96.68W
07/30/2011 E0.75 INCH RICHLAND ND PUBLIC
1120 AM HAIL 2 SW BLACKMER 45.96N 96.63W
07/30/2011 E1.00 INCH RICHLAND ND PUBLIC
MOSTLY PEA TO DIME SIZE BUT A FEW QUARTER SIZED
HAILSTONES MIXED IN LATE.
&&
VGODONLocal storm report, Jul 30, 12:43 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT SAT JUL 30 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 2 SSE HERMAN 45.78N 96.12W
07/30/2011 E1.50 INCH GRANT MN PUBLIC
HAIL OCCURRED FOR APPROXIMATELY 15 MINUTES WITH GROUND
STILL COVERED 30 MINUTES AFTER ONSET. INDIVIDUAL STORED
HAILSTONES IN FREEZER.
&&
WBARRETTSpecial weather statement, Jul 30, 5:06 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 506 PM CDT SAT JUL 30 2011 MNZ030>032-302300- EAST OTTER TAIL MN-WADENA MN-WEST OTTER TAIL MN- 506 PM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL AND SOUTHERN WADENA COUNTIES UNTIL 600 PM CDT... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 9 MILES SOUTHWEST OF NEW YORK MILLS...OR 28 MILES SOUTHEAST OF DETROIT LAKES...MOVING TO THE EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... VINING AROUND 515 PM CDT. NEW YORK MILLS AND HENNING AROUND 525 PM CDT. DEER CREEK AND ALMORA AROUND 535 PM CDT. PARKERS PRAIRIE AND BLUFFTON AROUND 545 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SPEICHER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:31 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 44 min |
| Jul 30, 10:59 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Wilkin | 61 min |
| Jul 30, 11:53 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 28 min |
| Jul 30, 5:58 PM CDT | Tornado Warning | FGF | Otter Tail | 32 min |
| Jul 30, 6:22 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.